Ohio, 2009Lake-Effect Snow in Ohio, January 18, 2009
January 18, 2009 · NWS CLE · 3 events in 3 counties and zones
An area of low pressure passed to the north of Lake Erie on January 18th. A cold front extending south from the low swept east across Northeast Ohio by daybreak on the 18th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $225,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure passed to the north of Lake Erie on January 18th. A cold front extending south from the low swept east across Northeast Ohio by daybreak on the 18th. Cold westerly winds behind the front caused lake effect snow bands to quickly develop. The snow showers tapered off during the evening hours after dumping 6 to 8 inches of snow on portions of Lake and Ashtabula Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 18, 3:23 AM EST, 37 minutes earlier.
Area forecast discussion, Jan 18, 3:23 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
323 AM EST SUN JAN 18 2009
.SYNOPSIS...
LOW PRESSURE OVER LAKE HURON THIS MORNING WILL MOVE SLOWLY EAST TO
THE NEW ENGLAND COAST BY MONDAY AFTERNOON. A COLD FRONT...EXTENDING
SOUTH FROM THE LOW WILL MOVE EAST OF THE AREA THIS MORNING AND
REACH CENTRAL PENNSYLVANIA BY THIS AFTERNOON. A TROUGH WILL EXTEND
BACK TO THE LOWER GREAT LAKES FROM THIS LOW INTO MONDAY NIGHT.
WEAK HIGH PRESSURE WILL BUILD IN FOR TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WILL CONTINUE WITH HEADLINES AS THEY ARE. SURFACE LOW NEAR THE
SOUTHERN TIP OF LAKE HURON THIS MORNING. OCCLUDED FRONT JUST WEST
OF KCLE AT 3AM SHOWN BY WIND SHIFT. COLD FRONT EXTENDS FROM THE
LOW SOUTHWEST AND IS ABOUT TO ENTER THE NWRN CORNER OF THE STATE.
THE NAM SHOWS THAT THE SURFACE LOW WILL MOVE VERY SLOWLY EAST
TODAY AS THE FRONT MOVES THROUGH. AHEAD OF THE COLD FRONT SNOW IS
WIDESPREAD ACROSS THE AREA. NAM SHOWS UVV THROUGH THE MORNING
ESPECIALLY ACROSS THE EAST WITH SUBSIDENCE MOVING INTO THE WEST.
WILL START THE DAY WITH CATEGORICAL POPS MOST PLACES AND THEN DROP
THEM BACK TO CHANCE/LIKELY FOR THE AFTERNOON. WILL KEEP ACCUMS
LIGHT AND AN INCH OR LESS EXCEPT CUYAHOGA AND POINTS EAST WHERE
ACCUMS WILL BEGIN AT 1-2 AND REACH 2 TO 4 IN NWRN PA. WITH THE
MODIFIED ARCTIC COLD FRONT MOVING IN TODAY TEMPS WILL MOVE LITTLE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
SLOW MOVING LOW WILL REACH THE NEW ENGLAND COAST LATE MONDAY
KEEPING A NNWLY FLOW OF COLD AIR ACROSS THE AREA. LAKE ERIE MOSTLY
FROZEN BUT STILL COULD SEE SNOW SHOWERS OFF THE LAKE SINCE THERE
IS STILL A MOISTURE FLUX THROUGH THE ICE AND THROUGH ANY BREAKS.
WILL KEEP CHANCE POPS ACROSS THE AREA FOR TONIGHT BUT DO NOT
EXPECT MUCH ACCUMS. WINDS VEER THROUGH THE NIGHT WHICH WILL ALSO
MAKE ANY ORGANIZED LAKE EFFECT DIFFICULT. THERE IS HOWEVER AN
OPPORTUNITY TO DEVELOP LAKE EFFECT ON MONDAY AS WINDS REMAIN WNW
THROUGH THE DAY IN DEEP MOISTURE WITH -15 TO -16C. WILL KEEP POPS
NORTHEAST COUNTIES TO LIKELY. TUESDAY AND TUESDAY NIGHT WILL
CONTINUE WITH CHANCE POPS IN A MOIST NORTHERLY FLOW.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NO BIG CHANGES FOR EXTENDED FORECAST. SYSTEM MOVING THROUGH
SATURDAY. TEMPS STILL LOOK MARGINAL AND WILL CONTINUE WITH A
CHANCE OF EITHER RAIN OR SNOW...CHANGING TO SNOW FRIDAY NIGHT.
WILL GO DRY SATURDAY WITH HIGH PRESSURE ACROSS THE AREA IN THE
WAKE OF THE FRIDAY SYSTEM.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
MAIN AREA OF SNOW EXITING. COLD FRONT ACROSS NW OHIO WILL MOVE
EAST BY DAYBREAK. WINDS WILL SHIFT TO WEST AND BECOME GUSTY FOR A
COUPLE OF HOURS WITH FROPA. SOME WRAP AROUND SNOW WILL PUSH
ACROSS THE AREA EARLY THIS MORNING WITH LOCAL IFR VSBY AT
TIMES...ESPECIALLY ACROSS NE OH/NW PA RIGHT THROUGH SUNDAY
MORNING. CEILINGS COULD IMPROVE TO VFR ACROSS NW OHIO BY MID TO
LATE MORNING SUNDAY. CANNOT RULE OUT SOME PATCHES OF LIGHT SNOW
ACROSS NW OHIO SUNDAY BUT NOT CONFIDENT ENOUGH TO SPECIFICALLY
FORECAST SNOW IN THE TAFS.
OUTLOOK...DEEP TROUGH ALOFT WILL LINGER ACROSS THE EASTERN LAKES
THROUGH EARLY WEDNESDAY WITH MVFR CEILINGS AND AREAS OF LIGHT
SNOW. WARM ADVECTION DEVELOPS WEDNESDAY WITH A CONTINUATION OF
MVFR CEILINGS AND AREAS OF LIGHT SNOW. WEAK RIDGE TRIES TO BUILD NORTH
ACROSS THE REGION BY THURSDAY AND VFR CONDITIONS POSSIBLE THURSDAY
INTO FRIDAY.
&&
.MARINE...
OCCLUDED/COLD FRONT WILL MOVE EAST OF THE LAKE THIS MORNING. WINDS
WILL PICK UP FOR A FEW HOURS BEHIND THE FRONT AND THEN SHOULD
DIMINISH SOME THIS AFTERNOON. WEST TO NORTHWEST FLOW WILL THEN
PERSIST INTO THE MIDDLE PART OF THE WEEK. SPEEDS MONDAY AND TUESDAY
SHOULD GENERALLY BE UNDER 20 KNOTS SO NO HEADLINES EXPECTED. WINDS
EXPECTED TO BECOME SW ON WED AHEAD OF THE NEXT CLIPPER. WINDS WILL
FLIP BACK TO THE W OR NW LATE WEDNESDAY AS THE CLIPPER EXITS.
POTENT LOW EXPECTED TO DEVELOP OVER THE PLAINS ON WEDNESDAY AND THEN
HEAD NE TOWARD THE OH VALLEY ON THURSDAY. EXPECT INCREASING S FLOW
AHEAD OF THIS SYSTEM. THE LOW WILL EVENTUALLY CROSS LAKE ERIE ON
FRIDAY WITH THE FLOW AGAIN BECOMING W TO NW BEHIND THIS SYSTEM. THE
LAKE ICE REMAINS PRETTY MUCH ICE COVERED SO WAVES NOT A PROBLEM.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR OHZ012>014-
023-089.
PA...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
PAZ001>003.
MARINE...NONE.
&&
SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...TK
AVIATION...KOSARIK
MARINE...KUBINAHazardous weather outlook, Jan 17, 3:35 PM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
335 PM EST SAT JAN 17 2009
OHZ011>014-023-089-182045-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-TRUMBULL-ASHTABULA LAKESHORE-
335 PM EST SAT JAN 17 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>010-017>022-027>033-036>038-047-182045-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MARION-MORROW-HOLMES-KNOX-
335 PM EST SAT JAN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ001>003-182045-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
335 PM EST SAT JAN 17 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-182045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
335 PM EST SAT JAN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Lake
- When
- January 18, 4:00 AM EST to 8:00 PM EST
- Where
- Lake forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
A strong cold front moved across Lake County during the early morning hours of January 18th. Cold westerly winds behind this front caused lake effect snow showers to quickly develop. The snow showers tapered off during the evening hours after dumping 6 to 8 inches of snow on portions of Lake County. A maximum of 8.0 inches was measured at Leroy. A few accidents were reported.
Lake-Effect Snow, Ashtabula
- When
- January 18, 4:00 AM EST to 10:00 PM EST
- Where
- Ashtabula forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
A strong cold front moved across Ashtabula County during the early morning hours of January 18th. Cold westerly winds behind this front caused lake effect snow showers to quickly develop. The snow showers tapered off during the evening hours after dumping 6 to 8 inches of snow on portions of Ashtabula County. A maximum of 8.5 inches was measured three miles west of Dorset with 8.3 inches reported at Pierpont. A few accidents were reported.
Lake-Effect Snow, Ashtabula Lakeshore
- When
- January 18, 4:00 AM EST to 10:00 PM EST
- Where
- Ashtabula Lakeshore forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
A strong cold front moved across Ashtabula County during the early morning hours of January 18th. Cold westerly winds behind this front caused lake effect snow showers to quickly develop. The snow showers tapered off during the evening hours after dumping 6 to 8 inches of snow on most of northern Ashtabula County. A maximum of 8.4 inches was measured at Conneaut. A few accidents were reported.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Delaware, January 18, 200910 injured · 3 events
- Lake-Effect Snow in Pennsylvania, January 18 to 19, 2009$250,000 · 3 events
- Winter Weather in New Jersey, January 18, 20095 injured · 13 events
- Winter Weather in Illinois, January 18 to 19, 20094 injured · 1 event
- Heavy Snow and Winter Weather in New York, January 18, 200918 events
- Heavy Snow in Maine, January 18, 200917 events
- Heavy Snow in New Hampshire, January 18, 200912 events
- Heavy Snow in Maine, January 18 to 19, 200911 events
- Heavy Snow in Massachusetts, January 18, 200911 events
- Heavy Snow in North Carolina, January 18 to 21, 20098 events
- Winter Weather in Kentucky, January 18 to 19, 20097 events
- High Wind in Nebraska, January 18, 200956 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149876, 149877, 149878.